Wisconsin, 2012Drought in Wisconsin, July 24 to 31, 2012
July 24 to 31, 2012 · NWS GRB · 4 events in 4 counties and zones
Below normal precipitation in June and much of July caused conditions to reach the severe drought (D2) category in Waushara County, Winnebago County, Calumet County, and part of Manitowoc County by July 24th. 21 inch below normal.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal precipitation in June and much of July caused conditions to reach the severe drought (D2) category in Waushara County, Winnebago County, Calumet County, and part of Manitowoc County by July 24th. Precipitation for Oshkosh (Winnebago Co.) in June was 2.55 inches below normal; July was 0.21 inch below normal. The severe drought (D2) continued into August 2012 for Waushara County and Winnebago County. Several rounds of rainfall caused conditions to improve in Calumet County and Manitowoc County, ending the severe drought (D2) there by the morning of July 31st.
In early July, the Governor of Wisconsin declared a state of emergency for much of the southern half of the state due to drought and abnormally dry conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 24, 5:40 AM CST, 20 minutes earlier.
Area forecast discussion, Jul 24, 5:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
640 AM CDT TUE JUL 24 2012
UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE
.SHORT TERM...TODAY THROUGH WEDNESDAY...TEMPERATURES...PCPN TRENDS
AND THE POTENTIAL FOR HEAVY RAINFALL AND SVR TSTMS ARE THE MAIN
FCST CONCERNS.
TSTMS CONTINUE TO DEVELOP ACROSS THE SOUTHERN HALF OF MN...THEN
MOVE SE INTO WI. THE NORTHERN PERIPHERY OF THESE SHOWERS AND
STORMS SHOULD BRUSH THROUGH MAINLY OUR SW COUNTIES THIS MORNING...
BEFORE THIS ACTIVITY DISSIPATES DUE TO WEAKENING FORCING AND
THE ARRIVAL OF A WEAK HIGH PRESSURE SYSTEM. THE COLD FRONT THAT
MOVD THROUGH THE REGION YESTERDAY AFT/EVG WILL SETTLE INTO N IL
TODAY...BRINGING SOMEWHAT COOLER TEMPS TO C/NE WI. MIXING THROUGH
850-825 MB SUPPORTS HIGH TEMPS IN THE 80S...WITH EAST FLOW BRINGING
SOME UPPER 70S ALONG THE LKSHR.
TONIGHT...A H8 WARM FRONT WILL LIFT NE ACROSS GRB CWA...WITH A
20-30 KT LLJ PROVIDING FAIRLY STRONG MOISTURE CONVERGENCE ALONG
THIS BOUNDARY. H8 DEW POINTS WILL INCREASE TO +14 TO +16 C...WITH
PRECIPITABLE WATER INCREASING TO 1.6 TO 2.0 INCHES. ELEVATED
INSTABILITY WILL ALSO SURGE INTO THE REGION...WITH H8 LI'S
DROPPING TO -2 TO -3. PCPN SHOULD BREAK OUT BY MID TO LATE EVG IN
CENTRAL WI...THEN SPREAD NE ACROSS THE REST OF THE REGION OVERNIGHT.
GIVEN THE AVBL FORCING AND MOISTURE...FEEL THAT THERE IS POTENTIAL
FOR HEAVY RAINFALL...AND HAVE ADDED A MENTION IN THE GRIDS/ZFP.
ON WEDNESDAY...THE H8 WARM FRONT IS EXPECTED TO LIFT INTO NORTHERN
WI...WITH THE SFC WARM FRONT SETTING UP ACROSS CENTRAL WI. HAVE
FOCUSED THE HIGHEST POPS AND QPF ACROSS NORTHERN WI...AS THERE IS
SOME EVIDENCE THAT SOME CAPPING MAY BUILD INTO OUR SOUTHERN
COUNTIES AS THE DAY PROGRESSES. IF CAPPING DOES NOT OCCUR OVER
C/EC WI...SFC BASED TSTMS...SOME POSSIBLY SEVERE...MAY DEVELOP
AS A SFC LOW RIPPLES EAST ALONG THE WARM FRONT DURING THE
AFTERNOON. CONFIDENCE IN THIS SCENARIO IS NOT AS HIGH...BUT SPC
DOES HAVE MUCH OF THE AREA IN A SLGT RISK. HAVE LOWERED MAX TEMPS
OVER NORTHERN WI (LOWER TO MIDDLE 70S) AND RAISED THEM OVER THE
SOUTH (LOWER 90S)...CREATING A LARGER GRADIENT OVER THE CWA.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.
THE MAIN CONCERNS DURING THIS PART OF THE FORECAST ARE THE
CHANCES FOR SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL SHORT WAVE
AND SURFACE LOW PRESSURE SYSTEM MOVING THOUGH THE STATE WILL KEEP
THUNDERSTORMS GOING ON WEDNESDAY NIGHT. HAVE LIKELY POPS IN THE
SOUTHERN AND EASTERN PARTS OF THE FORECAST AREA...AND CHANCE POPS
FOR THE REST. A SIGNIFICANT SHORT WAVE MOVING INTO THE REGION FROM
THE NORTHWEST WILL BRING SHOWERS AND STORMS BACK TO THE AREA...SO
HAVE AT SOME LOCATIONS WITH CHANCE POPS OR HIGHER THROUGH FRIDAY
BEFORE GOING WITH A PERIOD OF DRY WEATHER BEHIND THE DEPARTING
UPPER LEVEL SYSTEM. SURFACE HIGH PRESSURE OVER THE AREA AND AN
UPSTREAM RIDGE AXIS SHOULD KEEP THINGS MAINLY DRY THROUGH SUNDAY.
A SHORT WAVE MOVING INTO THE REGION WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS BACK TO THE AREA FOR SUNDAY NIGHT INTO MONDAY.
LOOKS LIKE TEMPERATURES SHOULD BE PRETTY CLOSE TO NORMAL FOR THIS
TIME OF YEAR...EXCEPT DURING ANY PERIODS OF SIGNIFICANT CLOUD
COVER AND/OR CONVECTION.
&&
.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION
THROUGH THIS EVENING. SCT SHOWERS AND ISOLD TSTMS WILL BRUSH
THROUGH THE SOUTHERN PART OF THE FORECAST AREA THIS MORNING...
AFFECTING MAINLY THE OSH TAF SITE. EXPECT A BREAK IN THE SHOWER
ACTIVITY DURING THE AFTERNOON AND EARLY EVG HOURS. A DEVELOPING
WARM FRONT WILL BRING MORE EXTENSIVE SHOWER AND TSTM ACTIVITY
TONIGHT...WITH CONVECTION LIKELY ARRIVING AT AUW/CWA BY LATE
EVG...AND AT THE RHI/OSH/ATW/GRB TAF SITES AFTER MIDNIGHT. MVFR
CONDITIONS MAY ACCOMPANY ANY TSTMS TONIGHT...AND LOCALLY HEAVY
RAINFALL IS LIKELY.
KIECKBUSCH
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 24, 3:42 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
442 AM CDT TUE JUL 24 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
442 AM CDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FROM MARSHFIELD
TO MANITOWOC THIS MORNING...BUT SEVERE WEATHER IS NOT EXPECTED.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE ENTIRE FORECAST AREA
TONIGHT. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...THE
MAIN THREAT SHOULD BE HEAVY RAINFALL AND LOCALIZED URBAN FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE FORECAST AREA
FROM WEDNESDAY THROUGH FRIDAY. HEAVY RAINFALL IS LIKELY ON
WEDNESDAY AND WEDNESDAY NIGHT...WITH THE HEAVIEST AMOUNTS EXPECTED
OVER NORTHERN WISCONSIN. FLOODING MAY BE AN ISSUE IN ANY URBAN
AREAS THAT RECEIVE HEAVY RAINFALL. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN CENTRAL AND EAST CENTRAL WISCONSIN ON
WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS SHOULD BE THE
PRIMARY CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT...BUT
OBSERVERS ARE URGED TO REPORT ANY RAINFALL AMOUNTS IN EXCESS OF
AN INCH TONIGHT.
LMZ521-522-541>543-250945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
442 AM CDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF MANITOWOC THIS MORNING...
BUT NO SEVERE WEATHER IS EXPECTED.
THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT. LOCALLY
HEAVY RAINFALL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM WEDNESDAY THROUGH
FRIDAY. STRONG GUSTY WINDS AND HEAVY RAINFALL ARE POSSIBLE WITH
THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING.
TSK/MG
Drought, Calumet
- When
- July 24, 6:00 AM CST to July 31, 6:00 AM CST
- Where
- Calumet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.082, -88.218 (the zone’s center; the record gives no point)
Drought conditions in Calumet County advanced to the severe drought (D2) stage on July 24th due to continued dry weather, but rainfall during the latter half of the month provided some drought relief. By July 31st only the southwest corner of the county was still experiencing moderate drought (D1) conditions.
Drought, Manitowoc
- When
- July 24, 6:00 AM CST to July 31, 6:00 AM CST
- Where
- Manitowoc forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
Drought conditions in Manitowoc County advance to the severe drought (D2) stage across the southwest half of the county on July 24th due to continued dry weather, but rainfall during the latter half of the month provided some drought relief. By July 31st only the extreme southwest corner of the county was still experiencing moderate drought (D1) conditions.
Drought, Waushara
- When
- July 24, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Waushara forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
Drought conditions in Waushara County advanced to the severe drought (D2) category on July 24th due to continued dry weather. Severe drought (D2) continued into August 2012.
Drought, Winnebago
- When
- July 24, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
Drought conditions in Winnebago County advanced to the severe drought (D2) category on July 24th due to continued dry weather. Severe drought (D2) continued into August 2012.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408112, 408113, 408114, 408115.